Curr Opin Gastroenterol. 2007 Mar;23(2):134-41.
Nonsteroidal antiinflammatory drugs and the small intestine.
PURPOSE OF REVIEW: The small intestine may be a more common site for nonsteroidal antiinflammatory drug toxicity than the gastroduodenal mucosa. Two-thirds of regular nonsteroidal antiinflammatory drug users develop subclinical small bowel enteropathy. This review highlights this emerging issue in patients requiring antiinflammatory drugs. RECENT FINDINGS: Nonsteroidal antiinflammatory drug enteropathy is a stepwise process involving direct mucosal toxicity, mitochondrial damage, breakdown of intercellular integrity, enterohepatic recirculation and neutrophil activation by luminal contents including bacteria. Unlike upper gastrointestinal toxicity, cyclooxygenase-mediated mechanisms are probably less important. Newer imaging modalities such as capsule endoscopy studies demonstrate nonsteroidal antiinflammatory drug-induced small bowel erosions, but the clinical implications are unclear. SUMMARY: Nonsteroidal antiinflammatory drug toxicity to the small intestine is common. Useful research tools have been developed to indirectly measure intestinal inflammation and permeability, but these are not generally available to the clinician, although enteroscopy and capsule endoscopy can be illuminating. Anaemia or hypoalbuminaemia are useful indications of nonsteroidal antiinflammatory drug enteropathy. Cessation of the drug would be the preferred option, alternatively there are experimental data to support the use of sulphasalazine and metronidazole. Animal models are unravelling new mechanisms for mucosal toxicity beyond the cyclooxygenase model, including mucosal oxidative injury and nitric oxide mediated pathways.
PMID: 17268241 [PubMed - indexed for MEDLINE]